Overdose Prevention

TO AVOID AN OPIOID OVERDOSE

  • Tell your healthcare provider of all medications you are taking.
  • Take medicine only if it has been prescribed to you by your healthcare provider.
  • Do not take more medicine or take it more often than instructed.
  • Never mix opioids or painkillers with alcohol, benzodiazepines, sleeping pills, or any illicit substance.

EMERGENCY: Call “911″ IMMEDIATELY if you suspect someone is experiencing a drug overdose.

 

SIGNS AND SYMPTOMS

  • Won’t awaken when aroused
  • Bluish purple skin tones for lighter skinned people and grayish or ashen tones for darker skinned people
  • Slow, shallow, erratic, or absent breathing
  • Snore-like gurgling or choking sounds
  • Elevated body temperature
  • Vomiting
  • Irrational behavior or confusion

Signs and symptoms of drug overdose may differ depending upon the type of drug consumed.

 

DO NOT:

  • Allow the victim to “sleep it off.”
  • Put the victim in a bath or shower.
  • Leave the victim alone.
  • Treat the victim with home remedies – they do not work and often postpone potentially life-saving medical treatment.
  • Postpone calling “911” in order to clean up the scene.

 

IN THE EVENT OF AN OVERDOSE EMERGENCY

  • Call 911 and give naloxone.
  • Do rescue breathing and chest compressions. Follow 911 dispatcher instructions.
  • After naloxone, stay with the person until help arrives.
  • If no reaction in 3 minutes, give second naloxone dose.

Naloxone wears off. A person who has overdosed may experience symptoms again. Seek emergency care.

 

Source: Oklahoma Department of Health